Alert archive / Minnesota / Beach Hazards Statements in 2018

Beach Hazards Statement 12, NWS Duluth, MN

August 1, 2018Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Aug 1, 2018, 3:25 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Aug 1, 2018, 7:00 AM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2018, 3:25 AM CDT (08:25 UTC)
In effect from
Aug 1, 2018, 7:00 AM CDT
Expired
Aug 1, 2018, 9:00 PM CDT
In force
14 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

909 
WHUS43 KDLH 010825
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
325 AM CDT Wed Aug 1 2018

...HIGH RISK OF RIP CURRENTS TODAY...

MNZ037-WIZ001-020200-
/O.NEW.KDLH.BH.S.0012.180801T1200Z-180802T0200Z/
Carlton/South St. Louis-Douglas-
325 AM CDT Wed Aug 1 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM CDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect from 7 AM CDT this morning through
this evening.

* LOCATIONS...Park Point Beach and Wisconsin Point.

* TIMING...Today into this evening.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

Melde

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 1, 3:20 AM CDT, 5 minutes earlier.

Area forecast discussion, Aug 1, 3:20 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
320 AM CDT Wed Aug 1 2018

.SHORT TERM...(Today through Thursday)
Issued at 320 AM CDT Wed Aug 1 2018

Today will be dramatically cooler than yesterday, about 10 to 20
degrees cooler than seasonal normal. A cold front already moving
south and east through the Northland early this morning will
continue moving through the rest of the region today, not only
bringing in much cooler air, but showers and some storms, too. An
upper-level trough coming in from the north will provide extra
large-scale forcing to develop these showers and storms. Expect a
cloudy day with daytime highs occurring at more unusual times,
like this morning in northwest Wisconsin, and very late this
afternoon in central to north- central Minnesota after some late-
day clearing. Thunderstorm activity should be relatively low this
morning, but may pick up in northwest Wisconsin this afternoon.
However, while there may be up to a couple thousand MUCAPE of
instability this afternoon, the lack of deep layer wind shear will
suppress the potential for severe weather. At most, expect
isolated strong storms capable of small hail.

There will be clearing tonight when high pressure moves into the
Northland. Temperatures will will dip into the 40s for much of the
region early Thursday. The morning will be cool, but southerly
return flow will begin to set up in the afternoon and evening in
the wake of the departing high. The sunshine and return of more
mild air will then rebound temperatures to the low 70s by the
late afternoon.

.LONG TERM...(Thursday night through Tuesday)
Issued at 320 AM CDT Wed Aug 1 2018

Continued warm air advection Thursday night will occur across the
Northland. This may be strong enough to produce showers and a few
thunderstorms over western portions of the area but lift and
instability will be lacking. A warm front will move north through
the area Friday into Friday night. We have some low chances for
additional showers/storms on Friday in spots, but lack of focused
lift and shortwave ridging aloft will keep coverage of any storms
low. Chances for storms will increase Friday night as a cold front
moves further east through the Northern Plains and a shortwave
pushes the ridge east of the area. A low level jet is also
expected to develop Friday night. Some of the storms could be
strong to severe Friday night but deep layer shear is lacking for
a higher chance. The cold front over the Northern Plains will only
move slowly east through the weekend with additional chances for
thunderstorms Saturday through Sunday. Some of the storms could be
severe Saturday and Saturday night.

Convergence along the cold front will weaken Sunday but a
stronger shortwave will be moving in during the afternoon/evening
which will cause continued chances for storms. Some of the storms
could be strong Sunday afternoon, mainly over far eastern
Minnesota and northwest Wisconsin.

There will be additional chances for showers/storms Sunday night
and Monday as weaker shortwaves move through the region, but
chances will be lower than over the weekend.

Highs will be in the upper seventies to lower eighties Friday and
be a couple degrees warmer Saturday. Highs will remain around
eighty Sunday into Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1235 AM CDT Wed Aug 1 2018

A cold front was moving slowly southeast across northeast
Minnesota at the start of the forecast. Showers and scattered
thunderstorms were found along and just ahead of the front. Brief
downpours, gusty winds and lightning will occur near the storms.
Expect the cold front to move past HIB and BRD after 12Z, DLH
around 18Z and HYR about 21Z Wednesday. VFR cigs are occurring
ahead of the front, dropping to MVFR behind the front, with some
IFR at DLH and HYR thanks to a northeast flow off of Lake
Superior. Cigs will gradually improve to VFR toward the end of the
forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  62  49  71  52 /  80  10   0  10
INL  62  41  74  54 /  10   0   0  20
BRD  63  49  73  57 /  10   0   0  20
HYR  69  47  71  49 /  60  10   0   0
ASX  63  51  69  50 /  70  20   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 PM CDT this afternoon for
     LSZ144>147.

     Small Craft Advisory until 10 PM CDT this evening for LSZ148.

&&

SHORT TERM...Grochocinski
LONG TERM...Melde
AVIATION...GSF/Melde
Hazardous weather outlook, Jul 31, 10:09 PM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1009 PM CDT Tue Jul 31 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1009 PM CDT Tue Jul 31 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected to affect the area tonight. Lightning,
heavy rain, and gusty winds are the main hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northeast winds will increase the threat of rip currents
on Wednesday for areas near the Twin Ports, including the beaches
of Duluth and Superior.

Several rounds of thunderstorms are forecast Friday through the
weekend. A few of the storms may be strong.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-011030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1009 PM CDT Tue Jul 31 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Isolated thunderstorms are possible tonight over western Lake
Superior. The main threat will be small hail and occasional cloud-
to-water lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northeast winds are forecast Wednesday into Wednesday
evening. The strong winds and resultant waves will create
conditions hazardous to smaller vessels.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 31, 9:49 PM CDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Duluth MN
949 PM CDT TUE JUL 31 2018

MNZ011-012-010315-
Northern Cook/Northern Lake-North St. Louis-
949 PM CDT TUE JUL 31 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LAKE
COUNTY...

At 949 PM CDT, an area of strong thunderstorms was over western
Boundary Waters Canoe Area Wilderness, or 9 miles north of Ely,
moving east at 30 mph.

Wind gusts up to 30 mph, heavy downpours, and frequent cloud to
ground lightning can be expected with these storms.

Locations impacted include...
Southern Boundary Waters Canoe Area Wilderness, Basswood Lake, Fall
Lake, Snowbank Lake, Ensign Lake, Ojibway Lake, Fourtown Lake, Lake
Two, Disappointment Lake, High Lake, Greenstone Lake, Lake Three,
Farm Lake, and Knife Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4813 9170 4811 9171 4812 9168 4811 9168
      4811 9165 4810 9164 4811 9156 4808 9158
      4804 9157 4807 9149 4807 9145 4805 9143
      4807 9137 4808 9126 4782 9137 4797 9191
      4814 9184
TIME...MOT...LOC 0248Z 285DEG 27KT 4804 9177

GSF
Special weather statement, Jul 31, 9:51 PM CDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
951 PM CDT TUE JUL 31 2018

MNZ018-025-026-010315-
North Cass-North Itasca-South Itasca-
951 PM CDT TUE JUL 31 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ITASCA COUNTY...

At 951 PM CDT, a strong thunderstorm was near Lake Winnibigoshish, or
30 miles northwest of Grand Rapids, moving east at 30 mph.

Wind gusts up to 30 mph, heavy downpours, and frequent cloud to
ground lightning can be expected with this storm.

Locations impacted include...
Inger, Lake Winnibigoshish, Bowstring Lake, Cut Foot Sioux Lake,
Spider Lake, and Ball Club Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4743 9419 4758 9413 4748 9357 4733 9364
TIME...MOT...LOC 0251Z 285DEG 27KT 4747 9406

GSF
Special weather statement, Aug 1, 2:33 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Duluth MN
233 AM CDT WED AUG 1 2018

MNZ035>037-010800-
Northern Aitkin-Carlton/South St. Louis-South Aitkin-
233 AM CDT WED AUG 1 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AITKIN AND
SOUTHWESTERN CARLTON COUNTIES...

At 233 AM CDT, a strong thunderstorm was over Mcgregor, or 9 miles
south of Big Sandy Lake, moving east at 25 mph.

Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Mcgregor, Cromwell, Tamarack, Automba, Wright, Flowage Lake, Lawler,
and Rice Lake Wildlife Refuge.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4653 9339 4670 9341 4669 9289 4643 9297
TIME...MOT...LOC 0733Z 280DEG 22KT 4662 9333

Melde
Special weather statement, Aug 1, 3:05 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Duluth MN
305 AM CDT WED AUG 1 2018

MNZ036-037-010815-
Carlton/South St. Louis-South Aitkin-
305 AM CDT WED AUG 1 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AITKIN AND
SOUTHWESTERN CARLTON COUNTIES...

At 304 AM CDT, a strong thunderstorm was near Kettle River, or 21
miles southeast of Big Sandy Lake, moving east at 25 mph.

Wind gusts up to 40 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Barnum, Kettle River, Automba, Kettle Lake, and Moose Lake State
Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4653 9314 4662 9311 4662 9307 4666 9306
      4664 9267 4642 9271 4642 9285
TIME...MOT...LOC 0804Z 277DEG 22KT 4653 9297

Melde

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:03 PM CDTSpecial Weather StatementDLH12 min
Jul 31, 7:13 PM CDTSpecial Weather StatementDLH17 min
Jul 31, 7:28 PM CDTSpecial Weather StatementDLH17 min
Jul 31, 7:43 PM CDTSpecial Weather StatementDLH17 min
Jul 31, 7:52 PM CDTSpecial Weather StatementDLH8 min
Jul 31, 7:55 PM CDTSpecial Weather StatementDLH20 min
Jul 31, 9:49 PM CDTSpecial Weather StatementDLHLake26 min
Jul 31, 9:51 PM CDTSpecial Weather StatementDLHItasca24 min
Aug 1, 2:33 AM CDTSpecial Weather StatementDLHAitkin27 min
Aug 1, 3:05 AM CDTSpecial Weather StatementDLHCarlton10 min

Nearby

Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.